How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site. Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask dermdoc19 Your Own Question
dermdoc19
dermdoc19, Dermatologist
Category: Dermatology
Satisfied Customers: 2779
Experience:  30 years practice in general and cosmetic dermatology
50983945
Type Your Dermatology Question Here...
dermdoc19 is online now

I have had very pallor skin for years now, and only this

Customer Question

hi, i have had very pallor skin for years now , and only this year i was diagnosed with Postural Orthostatic Tachycaria Syndrome and i also found out this year that my iron levels where at 7 !. But ive been on iron tablets for about 6 months or more now ...there is a very slooow improvement (i look like a totaly different person than i was before), but i think im anemic so ive bought ferrous sulphate tablets know and im taking 1 multi vit a day as my doc said.
could it be that im taking so long to improve because ive been pallor for so long .?
Submitted: 4 years ago.
Category: Dermatology
Expert:  jbmd replied 4 years ago.
Hi--I'll give you some answers, but first I'd like to ask some questions. Do they know why you have an iron deficiency? (And you're so smart to figure out that you're probably anemic because of this. I think your doctor should be following up and taking iron levels and blood counts!)
The most common causes in a young woman are heavy periods--and anemia turns around and makes heavy periods worse, poor uptake of iron from the gut, and a diet low in iron, like vegetarian can be but doesn't have to be.
(One of the reasons your doctor should be following is that you can't buy over the counter iron at the levels that a doctor can prescribe. The reason it might have come up slowly is that your stores were almost totally out. Iron is uses for almost ALL cells of the body, not just the blood cells. All the cells must have been grabbing for it. So, yes, in a way it took long to come up because you were pallor so long--anemic.)
Customer: replied 4 years ago.
My GP said it was my diet but I'm not so sure, I did ask another doctor if I was anemic but she said no . Although u can tell somethings wrong because of my abnormal complexion! I know Pots syndrome doesn't help but it wouldn't make u look this bad. I havent seen my gp since September know, I agree she should do another blood test and be more thorough. I have bought ferrous sulphate tablets and vits and they are helping there a sutle difference all the time but im not sure which ones helping the most :/
Expert:  jbmd replied 4 years ago.

The POTS wouldn't cause anemia but anemia could make the POTS worse by further decreasing the supply of oxygen to the brain when you stand up. Also, iron deficiency could make heart muscle and blood vessel muscle tissue work less well.

I have trouble believing you had the iron deficiency without anemia.

If your iron isn't low, you shouldn't be taking iron. What kind of diet were you following? No meat vegetarian is the most common though as many Indian vegetarians prove, you can get iron from vegetable sources like leafy greens.

Do other people in your family have POTS? Do you have Ehlers-Danlos (double jointed, can pull skin out far)? Do you have problems with chronic fatigue or with restless legs?